Thunderstorm Wind, Somerset
- When
- August 5, 1:15 PM EST
- Where
- Somerset County, Berlin
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.917, -78.950
Trees and wires were down in Berlin.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 5, 8:35 AM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 935 AM EDT MON AUG 5 2002 WL ONLY MAKE VERY MINOR TWEAKS TO CLOUD COVER AND TEMPS IN ZONES/RDF...OTRW FORECAST RIGHT ON TRACK. ONGOING SHOWERS AND TSTMS WITH LOCALLY VERY HEAVY RAIN IN SE ZONES WL SLOWLY MOVE SE. OTHER SHOWERS OVER WESTERN ZONES SHOWING GRADUAL WEAKENING TREND. INITIAL SHORTWAVE MOVING ESE ACROSS CWA AIDING IN THE EARLY DEVELOPMENT OF CONVECTION. IN ADDITION..WEAK WIND SIHFT LINE MOVING ALONG/JUST AHEAD OF FEATURE. COLD FRONT APPEARS TO BE JUST S OF LAKE ONTARIO STRETCHING INTO NORTHERN OHIO...WITH SECONDARY LURKING BEHIND JUST N OF GREAT LAKES. IT IS BEHIND THIS SECONDARY THAT THE MUCH DRIER AIR RESIDES...AND THIS MAY NOT REACH CWA UNTIL AFTER MIDNIGHT. FIRST FRONT MORE THAN SUFFICIENT TO TRIGGER STRONG TSTMS WITH TORRENTIAL RAIN/LOCALLY STRONG GUSTY WINDS ACROSS CWA THROUGH THIS EVENING. MODELS IMPLY SLIGHTLY DRIER MID LEVEL AIR ENTERING AREA FROM NW BY LATER THIS AFT...AND SHOULD IT MOVE IN JUST A TAD FASTER...IT COULD AID IN DOWNDRAFT POTENTIAL WITH AFT STORMS. SPC CONTINUES SLGHT RISK FOR CENTRAL AND SE AREAS. SPS HAS BEEN ISSUED FOR ALL OF CWA TO ACCOUNT FOR SEVERE WX POTENTIAL...FOR ALL OF CWA. WOULD NOT BE SURPRISED TO SEE ADDITIONAL STORMS REFIRE WITH SECONDARY BOUNDARY LATER THIS AFT THROUGH MIDNIGHT FOR NW AREAS. .CTP...SPS FOR ALL OF AREA FOR SLGHT RISK OF SEVERE TSTMS. KL
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 903 AM EDT MON AUG 5 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING THROUGH THIS EVENING ACROSS ALL OF CENTRAL PENNSYLVANIA... A COLD FRONT LOCATED ALONG THE NORTH SHORE OF LAKE ERIE AT MID MORNING WILL WILL PUSH TO THE SOUTHEAST...REACHING THE NORTHWEST MOUNTAINS DURING THE MID AFTERNOON...AND THE LOWER SUSQUEHANNA VALLEY THIS EVENING. ALONG AND AHEAD OF THIS FRONT...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP IN THE VERY WARM AND HUMID AIRMASS. THE MAIN THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON...INTO THIS EVENING...AND WILL COME PRIMARILY IN THE FORM OF DAMAGING STRAIGHT LINE WIND GUSTS UP TO 60 MPH. TORRENTIAL RAIN OF UP TO AN INCH IN A 30 MINUTE PERIOD...AND HAIL WILL ALSO BE POSSIBLE. REMEMBER...ONE OF THE BIGGEST DANGERS DURING THUNDERSTORMS IS CLOUD TO GROUND LIGHTNING. STAY AWAY FROM OPEN AREAS...SUCH AS GOLF COURSES...AND SEEK SHELTER INDOORS WHEN THUNDERSTORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. LAMBERT FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
The Pittsburgh radar (KPBZ), 128 km away, was scanning. The volume nearest the first event began at 18:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and wires were down in Berlin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311656.